Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 15, 2021Alamance County, Chatham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 15, 2021, 2:49 PM EDT for Alamance County, Chatham County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 2:49 PM EDT (18:49 UTC)
Expired
Aug 15, 2021, 3:30 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
30

Counties Alamance County, NC, Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS82 KRAH 151849
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Sun Aug 15 2021
 
NCZ023-024-039-040-151930-
Chatham NC-Alamance NC-Randolph NC-Orange NC-
249 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southern Alamance,
southern Orange, eastern Randolph and Chatham Counties through 330 PM
EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Siler City, moving northeast at 10 mph.

HAZARD...Heavy rainfall, Winds up to 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Siler City, Carrboro,
Goldston, Liberty, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 7899 3591 7901 3579 7908 3555 7934
      3557 7970 3590 7958 3590 7954 3602 7954
      3608 7952
TIME...MOT...LOC 1848Z 207DEG 7KT 3583 7936 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 15, 1:59 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 15, 1:59 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
159 PM EDT Sun Aug 15 2021

.SYNOPSIS...
On the western periphery of a strong, subtropical ridge centered off
the coast Carolinas, a quasi-stationary weak surface boundary will
linger across the region early in the week. Meanwhile, tropical
cyclone Fred will track north through eastern Gulf of Mexico
through Monday, and will move inland along the northern Gulf coast
Monday night or early Tuesday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Sunday...

Deep southerly flow between the subtropical ridge centered off the
SE US coast and the mid/upper level trough over the MS Vally will
continue to pump anomalously high PWATS of 2-2.25"(+2 to +3 S.D.)
into the region. Weak near sfc convergence from outflow boundaries
left behind from yesterday's convection coupled with differential
heating as this morning's stratus layer slowly devolves(thermal
moisture boundary)will fuel another afternoon/early evening of
numerous showers and storms amidst the development of weak
to moderate instability via tempered diurnal heating.

Given the weak mid-level lapse rates, weak shear and the weakly
forced environment, do not expect much in the way of a severe
threat. Instead, the anomalously high PWATS and weak flow aloft
(slow storm movement) will make locally heavy rain and flooding the
primary threat, especially in urban and poor drainage areas.

Highs today will a function of the devolution of the low
cloud/stratus layer and timing/spatial coverage of convection,
finally getting some from the recent hot spell. Highs ranging from
the lower-80s north to upper-80s/near 90 south.

Airmass stabilization via nocturnal cooling and rain cooled/outflow
air will lead to decreasing PoPs as convection dissipates and
drifts north in the mean flow. Areas of stratus/fog appears likely.
Lows in the upper-60s north to lower-70s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 414 AM Sunday...

On Monday we'll see Fred coming ashore invof Mobile Bay then lifting
north.  Fred's moisture will lift north ahead of the center, but
staying mostly to our south and west at least for Monday.   Instead,
we're likely to see another round of afternoon/evening showers/tstms
forming in a convergent zone just inland from the coast and moving
nwwd with time.  Perhaps by evening, some of Fred's moisture may get
involved with the shower/tstm activity, but mainly across our far
wrn zones.   Once again, with high pwat and dwpts, heavy downpours
will be possible with any of the tstms.   Highs in the mid-upr 80s,
and lows 69-73.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 155 PM Sunday...

Upper level high just off the southern Mid-Atlantic coast will be
consistent for the first half of the week before slowly extending
southwest midweek and then shifting completely to the Southeast as a
shortwave trough moves across central NC late week into the weekend.
At the surface, remnants of TC Fred is expected to be over AL/GA
Tuesday morning and continue to move north and east along the
Appalachian mountains through mid week. During this time period,
Central NC is expected to get an influx of moisture from the
remnants through Wednesday. Main threat from the remnants of TC Fred
will be as with every TC, is the risk of flooding. With PW’s above
average ranging from 2 to 2.25 inches as tropical moisture dominants
the area, WPC has a slight risk for flash flooding in the western
half (US1 west) of the CWA and a marginal risk everywhere else. As
the remnants move north of the region Wed/Thurs, a Piedmont trough
develops and the chance of afternoon showers and storms return for
the remainder of the period.

Temperatures for the beginning of the week will start off below
average with highs    near 80 in the north and west, and mid/upper
80s in the south and east. More near average temperatures are
expected by late week with highs in the mid to upper 80s and lows in
the upper 60s low 70s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 150 PM Sunday...

Through 18Z Monday: Scattered showers and storms will become
increasingly numerous through the afternoon/early evening, with a
good chance that all TAF sites will see a brief period of sub-VFR
conditions in heavy downpours. Convection will wane and gradually
drift to the north between 00 to 03z, with generally dry conditions
afterwards. Similar to what we saw this past morning, given the
very moist airmass in place, expect the development of widespread
LIFR to MVFR conditions across the area in stratus and/or fog
between 06 to 12z Monday, with the lowest restrictions expected
across the northern TAF sites. These sub-VFR conditions in
widespread stratus and/or fog will gradually lift to low-end VFR
during the mid to late morning hours.

After 18Z Monday: As a quasi-stationary front lingers across the
area and tropical moisture from Fred gets drawn north, expect
numerous showers and thunderstorms each day through at least mid
week, followed by more diurnal rain chances to end the work week Sub-
VFR conditions from fog/low stratus are also possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/MWS
NEAR TERM...CBL
SHORT TERM...NP
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
436 AM EDT Sun Aug 15 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
436 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy downpours and flooding will be possible in scattered
to locally numerous thunderstorms on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally heavy downpours and flooding, will be possible in scattered
to locally numerous thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 10:53 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      1 E GREENSBORO          36.08N 79.82W
08/14/2021                   GUILFORD           NC   OFFICIAL NWS OBS

            USGS RIVER OBSERVATION NBWN7 ALONG NORTH
            BUFFALO CREEK AT WESTOVER TERRACE ROSE ABOVE
            MINOR FLOOD STAGE BETWEEN 730PM AND 745PM.

&&

AS
Special weather statement, Aug 15, 2:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Sun Aug 15 2021

NCZ011-028-151915-
Edgecombe NC-Halifax NC-
228 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of central Edgecombe
and southeastern Halifax Counties through 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tarboro, moving northeast at 10 mph.

HAZARD...Heavy Rainfall, Winds in up to 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarboro, Scotland Neck, Princeville, Hobgood, Speed, Leggett and
Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 7731 3600 7741 3592 7736 3578 7760
      3589 7774 3621 7746 3622 7739 3619 7735
      3619 7733 3617 7731 3617 7729 3616 7726
      3614 7726 3614 7725 3612 7725 3612 7724
      3611 7724 3610 7723
TIME...MOT...LOC 1827Z 204DEG 9KT 3596 7749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 15, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Sun Aug 15 2021

NCZ023-024-039-040-151930-
Chatham NC-Alamance NC-Randolph NC-Orange NC-
249 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southern Alamance,
southern Orange, eastern Randolph and Chatham Counties through 330 PM
EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Siler City, moving northeast at 10 mph.

HAZARD...Heavy rainfall, Winds up to 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chapel Hill, Burlington, Graham, Pittsboro, Siler City, Carrboro,
Goldston, Liberty, Swepsonville and Alamance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 7899 3591 7901 3579 7908 3555 7934
      3557 7970 3590 7958 3590 7954 3602 7954
      3608 7952
TIME...MOT...LOC 1848Z 207DEG 7KT 3583 7936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:28 PM EDTSpecial Weather StatementRAHEdgecombe47 min
Aug 15, 2:37 PM EDTAreal Flood AdvisoryRAHWake113 min
Aug 15, 2:57 PM EDTSpecial Weather StatementRAHWake33 min
Aug 15, 3:23 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Wilson37 min
Aug 15, 3:33 PM EDTSpecial Weather StatementRAHAlamance, Orange42 min
Aug 15, 4:08 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash, Wilson112 min
Aug 15, 4:13 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash, Wilson62 min
Aug 15, 4:56 PM EDTSpecial Weather StatementRAHHarnett, Lee34 min
Aug 15, 5:03 PM EDTSpecial Weather StatementRAHWayne27 min
Aug 15, 5:06 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr
Aug 15, 5:09 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren36 min
Aug 15, 5:32 PM EDTSpecial Weather StatementRAHWilson58 min
Aug 15, 5:33 PM EDTSpecial Weather StatementRAHLee27 min
Aug 15, 5:44 PM EDTAreal Flood AdvisoryRAHChatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more93 min
Aug 15, 5:44 PM EDTSpecial Weather StatementRAHJohnston31 min
Aug 15, 5:55 PM EDTSpecial Weather StatementRAHVance, Warren65 min
Aug 15, 6:02 PM EDTSpecial Weather StatementRAHEdgecombe43 min
Aug 15, 6:25 PM EDTSpecial Weather StatementRAHMontgomery50 min
Aug 15, 6:40 PM EDTSpecial Weather StatementRAHDavidson35 min
Aug 15, 6:45 PM EDTSpecial Weather StatementRAHDavidson45 min
Aug 15, 7:12 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Montgomery, Moore, Randolph, Stanly3 hr
Aug 15, 7:49 PM EDTSpecial Weather StatementRAHForsyth41 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.